Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 137, NWS Midland/Odessa, TX

June 17, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2007, 8:50 PM MDT for Lea County, New Mexico. It took effect at Jun 17, 2007, 8:55 PM MDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2007, 8:50 PM MDT (02:50 UTC)
In effect from
Jun 17, 2007, 8:55 PM MDT
Expired
Jun 17, 2007, 11:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 180255
FFWMAF
NMC025-180545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
850 PM MDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1145 PM MDT

* AT 847 PM MDT/947 PM CDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
  WERE MONITORING AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING 
  FLASH FLOODING ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF 
  JAL ALONG THE TEXAS NEW MEXICO BORDER TO 7 MILES SOUTH OF JAL TO 8
  MILES SOUTHWEST OF JAL TO 13 MILES WEST OF JAL ALONG STATE HIGHWAY 
  128...MOVING SOUTHEAST AT 20 MPH.  ADDITIONAL DEVELOPMENTS ALONG 
  STATE HIGHWAY 128 WILL CONTINUE TO AGGRAVATE CONDITIONS WHERE 
  MODERATE TO HEAVY RAINFALL HAS ALREADY OCCURRED THIS EVENING. 

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  JAL...
  BENNETT...
  STATE HIGHWAY 18...
  STATE HIGHWAY 128...
  RURAL SOUTHERN LEA COUNTY...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3200 10306 3201 10353 3224 10354 3223 10306

$$


13
1 follow-up statement
000 
WGUS74 KMAF 180358
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1049 PM CDT SUN JUN 17 2007

NMC025-180545-
LEA-
949 PM MDT SUN JUN 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
SOUTHEASTERN LEA COUNTY...

AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT SHOWERS CONTINUED OVER SOUTHEASTERN LEA COUNTY. 
HOWEVER...DOPPLER RADAR HAS INDICATED 2 TO 3 INCHES OF RAIN HAS 
FALLEN SOUTH OF STATE HIGHWAY 128 AND WEST OF STATE HIGHWAY 18. 
RUNOFF FROM EARLIER VERY HEAVY RAINS WILL CONTINUE THE THREAT OF 
FLASH FLOODING...PARTICULARLY ON STATE HIGHWAYS 18 AND 205 SOUTH OF 
JAL. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3200 10306 3201 10353 3224 10354 3223 10306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 12:57 PM MDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jun 17, 12:57 PM MDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SUN JUN 17 2007

.SHORT TERM...
CUTOFF LOW CONTINUED TO SPIN OVER NORTH CENTRAL TEXAS...BUT WAS
SLOWLY MOVING EASTWARD ACCORDING TO WATER VAPOR IMAGERY.
MEANWHILE...A PLUME OF MID AND UPPER LEVEL MOISTURE WAS ENTRAPPED
UNDER A BUILDING UPPER LEVEL RIDGE OVER NEW MEXICO. A LOW LEVEL
THETA E AXIS EXTENDED NORTH/SOUTH ALONG...AND WEST OF...THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS...MORE OR LESS
COLOCATED WITH A DEVELOPING SURFACE TROUGH.  THE REMNANTS OF THE
FRONTAL BOUNDARY APPEAR TO BE SITUATED FROM THE SURFACE TROUGH NEAR
THE GUADALUPE MOUNTAINS...SOUTHEASTWARD ACROSS THE STOCKTON
PLATEAU.

THINK WE WILL SEE A CONTINUATION OF THUNDERSTORM DEVELOPMENT ALONG
THE SURFACE TROUGH/THETA E AXIS...AND OLD FRONTAL BOUNDARY...THROUGH
THE REST OF THE AFTERNOON.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...A STORM OR TWO COULD BRIEFLY PULSE UP AND PRODUCE
MARGINALLY SEVERE HAIL OR WIND...WITH LOCALLY HEAVY RAINFALL
POSSIBLE TOO.  THE THREAT OF THESE ISOLATED SEVERE STORMS...AND
HEAVY RAINFALL...LOOKS MOST LIKELY OVER SOUTHEAST NEW MEXICO...AND
OVER THE GUADALUPE AND DAVIS MOUNTAINS WHERE CAPE VALUES WILL BE THE
HIGHEST.  LACK OF APPRECIABLE SHEAR WILL LIMIT THE SEVERE THREAT
THOUGH.  A FEW STORMS COULD DEVELOP OVER THE EASTERN CWA...A LAST
PARTING SHOT FROM THE EXITING UPPER LOW...ESPECIALLY SINCE THE LLJ
WILL DEVELOP.  OTHERWISE...WIND SPEEDS WILL PROBABLY BE HIGHER THAN
THE LAST NIGHT OR TWO...SO HAVE KEPT THE HIGHER MIN TEMPERATURES
ALREADY IN THE FORECAST.

.LONG TERM...
UPPER LOW OVER NORTH CENTRAL TEXAS WILL MOVE EAST INTO ARKANSAS AND
LOUISIANA AS AN UPPER RIDGE BUILDS INTO THE WESTERN CWA MONDAY
AFTERNOON.  AS A RESULT...WARM DRY WEATHER CAN BE EXPECTED MONDAY
AND TUESDAY.  TEMPERATURES ARE EXPECTED TO REACH WELL INTO THE 90S
OVER MOST AREAS MONDAY AND TUESDAY AS A THERMAL RIDGE DEVELOPS OVER
THE WESTERN CWA IN RESPONSE TO THE RIDGE.  OVER SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS AND THE BIG BEND REGION...HIGH
TEMPERATURES IN THE TRIPLE DIGITS CAN BE EXPECTED.

BY WEDNESDAY...THE RIDGE WILL WEAKEN SLIGHTLY IN RESPONSE TO AN
UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN PLAINS.  THE TROUGH
WILL SERVE TO PUSH A COLD FRONT INTO THE CWA WEDNESDAY COOLING
TEMPERATURES SLIGHTLY.  WEAK UPPER LEVEL DISTURBANCES MOVING AROUND
THE EASTERN EDGE OF THE HIGH WILL PRODUCE ISOLATED THUNDERSTORMS
OVER THE WESTERN AREAS WEDNESDAY.

A WEAK UPPER LEVEL LOW WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS
THURSDAY AND WILL PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
OVER THE EASTERN SECTIONS THURSDAY AFTERNOON.  THE THUNDERSTORMS ARE
EXPECTED TO DECREASE OVER THE AREA BY EARLY FRIDAY AS THE LOW
CONTINUES TO MOVE SOUTH AWAY FROM THE CWA.  TEMPERATURES WILL BE ON
THE INCREASE AGAIN FRIDAY AS THE THERMAL RIDGE REDEVELOPS OVER
THE WESTERN CWA.  WARM DRY WEATHER IS EXPECTED OVER THE AREA NEXT
WEEKEND AS THE UPPER RIDGE CONTINUES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  97  74  95  /  20  10  10  10
CARLSBAD NM                69 105  67 102  /  30  10  10  10
DRYDEN TX                  71  98  72  98  /  20  10  10  10
FORT STOCKTON TX           71 101  73 100  /  10  10  10  10
GUADALUPE PASS TX          67  98  70  94  /  20  10  10  10
HOBBS NM                   69 104  67 100  /  20  10  10  10
MARFA TX                   57  93  60  94  /  10  10  10  10
MIDLAND INTL AIRPORT TX    70  98  71  97  /  10  10  10  10
ODESSA TX                  73  99  74  98  /  10  10  10  10
WINK TX                    72 107  71 105  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Jun 17, 12:56 PM MDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT SUN JUN 17 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
156 PM CDT SUN JUN 17 2007 /1256 PM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED STORM OR TWO COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.  LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH ANY OF THESE STRONGER STORMS.  SOUTHEAST NEW
MEXICO...AND THE GUADALUPE AND DAVIS MOUNTAINS STAND THE BEST CHANCE
OF SEEING ANY OF THESE ISOLATED STRONG STORMS.  THUNDERSTORMS
STRENGTH WILL DIMINISH AROUND SUNSET...OR SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 17, 4:45 PM MDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT SUN JUN 17 2007

NMZ028-172345-
EDDY COUNTY PLAINS-
445 PM MDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF COTTONWOOD
ALONG US 285 AT 445 PM MDT...MOVING EAST AT 20 MPH.

HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.  THIS STORM IS VERY STRONG
AND COULD BECOME SEVERE AT ANY TIME.  THOSE IN THE PATH OF THIS STORM
SHOULD TAKE COVER AS IT APPROACHES.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

13
Local storm report, Jun 17, 6:15 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 S CARLSBAD            32.33N 104.24W
06/17/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL ON COLEMAN ROAD
            NEAR US HIGHWAY 62/180 SOUTH OF CARLSBAD.

&&

MUELLER
Special weather statement, Jun 17, 6:45 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT SUN JUN 17 2007

TXZ058-180145-
REEVES COUNTY AND UPPER TRANS PECOS-
745 PM CDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF ORLA OVER RURAL
NORTHWESTERN REEVES COUNTY AT 745 PM CDT...MOVING EAST AT 10 MPH.
THIS STORM WILL AFFECT MOTORISTS ON FARM TO MARKET ROAD 2119 AND
U.S. HIGHWAY 285.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...PEA
TO MARBLE SIZE HAIL...STRONG WIND GUSTS NEAR 50 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Jun 17, 7:08 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             18 NNE CARLSBAD         32.64N 104.12W
06/17/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA TO PENNY SIZED HAIL 2 INCHES
            DEEP ALONG STATE HIGHWAY 31 4-5 MILES SOUTH OF US HIGHWAY
            62/180.

&&

MUELLER
Special weather statement, Jun 17, 7:43 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT SUN JUN 17 2007

TXZ058-067-180245-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
843 PM CDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES AND NORTHWESTERN
WARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF PECOS AT 843
PM CDT...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT THE CITY OF
PECOS AND MOTORISTS ON U.S. HIGHWAY 285 SOUTH OF THE INTERSECTION OF
STATE HIGHWAY 302.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...PEA
TO MARBLE SIZE HAIL...STRONG WIND GUSTS NEAR 50 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 17, 8:14 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT SUN JUN 17 2007

NMZ034-TXZ059-060-180315-
SOUTHERN LEA COUNTY-WINKLER-LOVING-
914 PM CDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING...SOUTHEASTERN
LEA AND WESTERN WINKLER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF WINK AT 914
PM CDT...MOVING EAST AT 20 MPH. THIS STORM IS EXPECTED TO REMAIN
NORTH OF STATE HIGHWAY 302 OVER OPEN COUNTRY.

ANOTHER STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF JAL AT
814 PM MDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL AFFECT
MOTORISTS ON STATE HIGHWAY 18 BETWEEN JAL AND KERMIT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...PEA TO
MARBLE SIZE HAIL...STRONG WIND GUSTS NEAR 50 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:29 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Jun 17, 6:53 PM MDTSevere Thunderstorm WarningMAFEddy, Lea67 min
Jun 17, 8:24 PM MDTSevere Thunderstorm WarningMAFLea66 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.